What You Need to Know About Advil


New information has come out about Advil, that you should be aware of. I am going to briefly review some of the well known risks of Advil, then I will share the new information.


When I say Advil, I mean ibuprofen, and all of the brand names it is sold under: Advil, Motrin, Nuprin, Caldolor, Duexis, Medipren, etc. It is all the same drug, and I only use Advil because it is shorter and faster to type.


Advil is popular because it is OTC, cheap and it does what patients want it to do: it relieves pain and cold/flu symptoms.


The main side effect is bleeding and stomach ulcers. Like all non steroidal anti-inflammatory drugs (NSAIDs) Advil can cause stomach ulcers and GI bleeding. This can be a minor inconvenience or in more serious cases lead to hospitalization and death. The longer you use it, the more likely you are to experience this complication. Also older people are much more prone to this, such that most physicians consider Advil contraindicated for senior citizens. Patients think the stomach bleeding and ulcers are caused by a local irritant effect of the Advil. But if people took the Advil only by injection, totally bypassing the stomach the risk for ulcers and bleeding would remain the same. The ulcers and bleeding are caused by the action of the drug itself that causes the protective stomach layer to deteriorate, and not due to any local reaction.

Heart attacks and strokes are increased with Advil. NSAIDs, including Advil can increase your risk of heart attack or stroke within a few weeks. Your risk might rise the longer you use NSAIDs, according to the FDA.


Advil causes high blood pressure and decreased kidney function. NSAIDs increase systolic blood pressure by about 5 mmHg and increase fluid retention due to decreased kidney function. Advil may cause acute kidney injury which might manifest in leg swelling, decreased urination and blood in the urine — but most people are asymptomatic. Experts suspect up to 20% of patients with chronic kidney disease (CKD), some of whom need dialysis, got there by taking NSAIDs.


Advil may cause kidney problems in the unborn. If you are pregnant, take extra precautions. An October 2020 FDA report found that using NSAIDs around 20 weeks or later in pregnancy can cause rare but serious kidney problems in an unborn baby, leading to low levels of amniotic fluid surrounding the baby and possible complications in the future.


Advil can cause medication overuse headache (MOH). You may have heard about MOH under one of the older names, such as rebound headache. If you take Advil 15 or more days a month you are at risk for MOH. MOH, means the Advil is actually causing your headaches to increase in frequency.


Advil may decrease joint space. Dr. Perry in the Rheumatology journal reported on 2,000 patients followed for 8 years. Those that took NSAIDs, including Advil actually had greater loss of joint space. That joint space is the soft synovial tissue that pads your joints. When it is gone, you have bone on bone arthritis, the most painful type of arthritis.


Advil interferes with your immune system. In 2013 the BMJ, (the 4th highest rated medical journal in the world) studied 889 patients treated for colds and reported that ibuprofen appeared to increase the length of the cold and the likelihood of needing further treatment.

In a follow up interview, Professor Little, the lead researcher, admitted:

“This may have something to do with the fact the ibuprofen is an anti-inflammatory. It is possible that the drug is interfering with an important part of the immune response....I would personally not advise most patients to use ibuprofen for symptom control for coughs, colds and sore throat.”


So there you have it. Professor Little, a world class researcher advises against using Advil for cold and flu symptoms, because Advil interferes with your immune system and you will be sick longer.


My bottom line?

I would not consider Advil for any long term condition, for anything that is going to last for more than a week. The label says not to take Advil for more than 10 days.


If I had a broken leg or sprained ankle, I might take Advil for a few days.


If I was pregnant, had high blood pressure, kidney problems, history of stomach ulcers or indigestion, or heart problems, personally or in my family, I wouldn’t take Advil even for a few days.


And for cold and flu symptoms, I’m with Professor Little. I would not touch Advil for any respiratory or viral symptoms. I’m not going to take a drug proven to make my cold/flu last longer.


74 views2 comments

© 2020· Content is Property Created by CW Jasper